Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 4, 2012, 8:01 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 8:01 PM EDT (00:01 UTC)
- Expired
- May 4, 2012, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Edgecombe County, NC, Halifax County, NC
The radar
The Norfolk radar (KAKQ), 97 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:02 PM EDT | TSTM WND DMG | Enfield, NC | TREE DOWN ON A MOBILE HOME... TIME ESTIMATED BY RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275
WUUS52 KRAH 050001
SVRRAH
NCC065-083-050045-
/O.NEW.KRAH.SV.W.0062.120505T0001Z-120505T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
SOUTHEASTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ENFIELD...OR 11 MILES SOUTH OF HALIFAX...
MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TILLERY...
SCOTLAND NECK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3609 7724 3608 7731 3600 7740 3600 7770
3630 7768 3633 7744 3627 7741 3624 7737
3622 7738 3619 7735 3619 7731 3617 7730
3616 7727 3611 7722
TIME...MOT...LOC 0001Z 259DEG 16KT 3616 7759
$$
VINCENT4 follow-up statements
425
WWUS52 KRAH 050014
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
814 PM EDT FRI MAY 4 2012
NCC065-083-050045-
/O.CON.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
EDGECOMBE NC-HALIFAX NC-
814 PM EDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN HALIFAX AND NORTHERN EDGECOMBE COUNTIES...
AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF TILLERY...OR 11 MILES SOUTH OF HALIFAX...MOVING EAST AT
20 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS UP TO 65 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...SCOTLAND NECK...
HOBGOOD AND TILLERY.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
THIS THUNDERSTORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY CLOUD
TO GROUND LIGHTNING. SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE
WINDOWS. MANY LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY
RAIN AND GUSTY WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER
IN A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3609 7724 3608 7731 3600 7740 3600 7770
3630 7768 3633 7744 3627 7741 3624 7737
3622 7738 3619 7735 3619 7731 3617 7730
3616 7727 3611 7722
TIME...MOT...LOC 0013Z 259DEG 17KT 3617 7752
$$
VINCENT561
WWUS52 KRAH 050028
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT FRI MAY 4 2012
NCC065-050037-
/O.CAN.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
EDGECOMBE NC-
828 PM EDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDGECOMBE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO HALIFAX COUNTY...
THEREFORE THE WARNING FOR EDGECOMBE COUNTY HAS BEEN CANCELLED.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
3604 7752 3610 7754 3611 7761 3631 7763
3631 7753 3633 7744 3627 7741 3624 7737
3622 7738 3616 7727 3610 7723
TIME...MOT...LOC 0027Z 259DEG 18KT 3620 7745
$$
NCC083-050045-
/O.CON.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
HALIFAX NC-
828 PM EDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
TILLERY...OR 11 MILES SOUTHWEST OF RICH SQUARE...MOVING EAST AT 20
MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS UP TO 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...SCOTLAND NECK...
TILLERY AND HOBGOOD.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
3604 7752 3610 7754 3611 7761 3631 7763
3631 7753 3633 7744 3627 7741 3624 7737
3622 7738 3616 7727 3610 7723
TIME...MOT...LOC 0027Z 259DEG 18KT 3620 7745
$$
VINCENT872
WWUS52 KRAH 050035
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
835 PM EDT FRI MAY 4 2012
NCC083-050045-
/O.CON.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
HALIFAX NC-
835 PM EDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
TILLERY...OR 8 MILES WEST OF RICH SQUARE...MOVING EAST AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS UP TO 60 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHEASTERN HALIFAX COUNTY.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
3604 7752 3614 7752 3631 7752 3632 7750
3633 7744 3627 7741 3624 7737 3622 7738
3616 7727 3610 7723
TIME...MOT...LOC 0035Z 255DEG 15KT 3627 7740
$$
VINCENT322
WWUS52 KRAH 050042
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EDT FRI MAY 4 2012
NCC083-050051-
/O.EXP.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
HALIFAX NC-
842 PM EDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
EXPIRES AT 845 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS RECENTLY WEAKENED AND WILL
MOVE EAST OF HALIFAX COUNTY SOON. AS A RESULT...THE WARNING WILL BE
ALLOWED TO EXPIRE AT 845 PM.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
3604 7752 3614 7752 3631 7752 3632 7750
3633 7744 3627 7741 3624 7737 3622 7738
3616 7727 3610 7723
TIME...MOT...LOC 0041Z 255DEG 15KT 3628 7737
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:00 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, May 4, 3:00 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI MAY 4 2012 .SYNOPSIS... A MID-UPPER TROUGH AXIS WILL DRIFT EASTWARD ACROSS CENTRAL NC TODAY. ANOTHER PERTURBATION WILL CROSS THE CENTRAL APPALACHIANS LATE TONIGHT AND EARLY SATURDAY. AT THE SURFACE...A TROUGH OF LOW PRESSURE WILL LINGER THROUGH SATURDAY...FOLLOWED BY A BACK DOOR COLD FRONT THAT WILL SETTLE THROUGH OUR REGION SATURDAY NIGHT. && .NEAR TERM /THROUGH SATURDAY NIGHT/... AS OF 255 PM FRIDAY... RIDGING ALOFT AND ASSOCIATED SUBSIDENCE AND WARMING THAT HAS RESULTED IN DRY AND UNSEASONABLY WARM CONDITIONS OVER CENTRAL NC THE PAST COUPLE OF DAYS WILL CONTINUE TO BREAK DOWN THROUGH TONIGHT OWING TO THE APPROACH OF A MID-UPPER TROUGH AXIS...AND ASSOCIATED PRECEDING BAND OF MID LEVEL MOISTURE...OVER WESTERN NC THIS AFTERNOON. PRECEDING DRY LOW-MID LEVELS...CHARACTERIZED BY K-INDICES OF AROUND 10C PER 12Z OBSERVED PROXIMITY RAOBS...WILL LIKELY INHIBIT CONVECTIVE DEVELOPMENT UNTIL THE AFOREMENTIONED MID-UPPER TROUGH AXIS EDGES EAST AND SUPPORTS A SMALL CHANCE OF DISORGANIZED (PULSE/MULTI-CELL) SHOWERS AND STORMS OVER THE NC PIEDMONT THIS AFTERNOON. ANY SHOWERS AND STORMS THAT DEVELOP OVER OR SPREAD INTO THE PIEDMONT FROM THE MOUNTAINS THIS AFTERNOON WILL PROPAGATE EASTWARD IN GENERALLY WESTERLY STEERING FLOW ALOFT...BEFORE DISSIPATION WITH THE ONSET OF NOCTURNAL COOLING LATER THIS EVENING. THE THREAT OF SEVERE WEATHER WILL REMAIN LOW GIVEN WEAK MID LEVEL FLOW AT AROUND 20 KTS OR LESS AND A CONTINUED EASTWARD DEPARTURE OF EARLIER STEEP MID LEVEL LAPSE RATES AROUND 7.5 C/KM OBSERVED AT KGSO AT 12Z. NONETHELESS...A STRONGLY HEATED BOUNDARY LAYER CHARACTERIZED BY STEEP (~8 C/KM) LOW LEVEL LAPSE RATES AND 25-30 DEGREE SURFACE DEWPOINT DEPRESSIONS SUGGEST THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG...TO DAMAGING ON AN ISOLATED BASIS...WIND GUSTS. OVERNIGHT: THE FLOW ALOFT WILL VEER TO NORTHWESTERLY TONIGHT IN THE WAKE OF THE AFOREMENTIONED MID-UPPER TROUGH AXIS. THE RESULTANT NW FLOW ALOFT WILL GUIDE A REMNANT LEAD PERTURBATION IN A SERIES OF CLOSELY-SPACED EARLIER UPPER MIDWEST MCS/S ACROSS THE CENTRAL APPALACHIANS...WITH AN ATTENDANT SLIGHT CHANCE OF SHOWERS AND ISOLATED STORMS INTO THE NC FOOTHILLS AND SOUTHERN/WESTERN PIEDMONT...LATE TONIGHT INTO EARLY SATURDAY. GIVEN NO CHANGE IN AIR MASS...PERSISTENCE WILL BE HARD TO BEAT...WITH LOWS WITHIN A FEW DEGREES OF 65. -MWS SAT AND SAT NIGHT: THE AFOREMENTIONED LEAD PERTURBATION ALOFT AND ASSOCIATED 20-30 METER/12 HR MID LEVEL HEIGHT FALLS WILL MOVE SOUTHEASTWARD ACROSS CENTRAL NC THROUGH MIDDAY TO EARLY AFTERNOON... WHILE THE TRAILING PERTURBATIONS AND ASSOCIATED FORCING MOVE GENERALLY TO THE SOUTH AND WEST OF CENTRAL NC. THE EARLY DAY PASSAGE OF THE FORCING FOR ASCENT ATTENDING THE MID LEVEL WAVE...IN CONJUNCTION WITH A WEAKLY INHIBITED ENVIRONMENT OVER CENTRAL NC SUGGESTS SHOWERS AND STORMS WILL BECOME SCATTERED TO NUMEROUS...PRIOR TO PEAK HEATING...IN THE VICINITY OF A LEE SIDE SURFACE TROUGH FORECAST TO BECOME INCREASINGLY WEST-EAST ORIENTED AS IT SETTLES SOUTHWARD THROUGH CENTRAL NC DURING THE DAY. THIS FEATURE WILL EFFECTIVELY BECOME THE COLD FRONT OWING TO CONVECTIVE OUTFLOW EFFECTS THAT WILL LIKELY PIN THE MOST UNSTABLE AIR/EFFECTIVE WARM SECTOR ACROSS SC AND PERHAPS EASTERN NC...AND MARINE-INFLUENCED NORTHEASTERLY LOW LEVEL FLOW BEHIND THE TROUGH AXIS. WEAK DEEP LAYER FLOW AND PSEUDO-MOIST ADIABATIC LAPSE RATES...AND WEAK CINH AND CONSEQUENT EARLY DAY INITIATION AND COMPETITION AMONGST NUMEROUS STORMS...WILL LIMIT SEVERE POTENTIAL. INDEED...THE PRIMARY HAZARD WITH THE CONVECTION WILL LIKELY BE LOCALLY HEAVY RAINFALL GIVEN PLENTIFUL DEEP LAYER MOISTURE CHARACTERIZED BY PRECIPITABLE WATER VALUES OF 1.5-1.75"...AND PROJECTED SMALL CORFIDI VECTORS (MINIMAL STORM MOTION). THE DEEP MOISTURE AND CONTRIBUTION TO PRECIPITATION LOADED DOWNDRAFTS FROM THE DISORGANIZED (PULSE/MULTI-CELL) STORM MODES WILL NONETHELESS POSE A RISK OF STRONG TO ISOLATED SEVERE WET MICROBURSTS. TEMPERATURES WILL BE HIGHLY VARIABLE GIVEN EXPECTED BROKEN...MULTI-LAYERED CLOUD COVER...AND CONVECTION...WITH HIGHS GENERALLY IN THE MIDDLE TO UPPER 80S EXPECTED. CONVECTION SHOULD QUICKLY WANE AS THE EFFECTIVE FRONT SETTLES INTO SC OVERNIGHT...WITH CLEARING SKIES FOLLOWED BY LATE NIGHT-EARLY SUNDAY STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW. LOWS GENERALLY 60 TO 65 DEGREES. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 140 PM FRIDAY... FOR SUNDAY/SUNDAY NIGHT: AS A POLAR WAVE DROPS THROUGH MAINE AND THE CANADIAN MARITIMES OUT OVER THE NW ATLANTIC... THE BACKDOOR FRONT IS EXPECTED TO MAKE FURTHER PROGRESS TOWARD THE SSW THROUGH THE NORTHERN/EASTERN FORECAST AREA SUNDAY THROUGH SUNDAY NIGHT. WITH POLAR-SOURCE HIGH PRESSURE RIDGING NOSING DOWN THE EASTERN SEABOARD AND BUILDING INTO CENTRAL NC FROM THE NNE... THE INCOMING DRIER/COOLER/STABLE AIR AND LOW LEVEL NE FLOW WILL RESTRICT THE POTENTIAL FOR CONVECTION TO THOSE AREAS ALONG AND SOUTHWEST OF THE FRONT... WHERE MID LEVEL LAPSE RATES OVER 6 C/KM AND A FEW HUNDRED J/KG OF MLCAPE COULD FOSTER GENERATION OF A FEW SHOWERS/STORMS WITH HEATING. BUT SATURDAY NIGHT'S MID LEVEL SHEAR AXIS SHOULD HAVE MOVED TO OUR SOUTH AND SW (ACCOMPANYING THE 850 MB FRONT) WITH WEAK MID LEVEL RIDGING IN ITS WAKE... LEADING TO WARMING ALOFT AND AN ABSENCE OF DYNAMIC SUPPORT RESULTING IN MINIMAL CONVECTION. THE CURRENT FORECAST OF LOW CHANCE MAINLY AFTERNOON POPS IN THE WEST AND FAR SW CWA HANDLES THIS WELL. HIGHS 77 (NE) TO 82 (SW) WITH PARTLY CLOUDY SKIES (AND THERE MAY BE PLENTIFUL STRATOCUMULUS THROUGH AT LEAST THE MORNING IN THE STABLE NORTHEAST). LINGERING MOISTURE IN THE STABILIZING 850-700 MB LAYER AND WEAK THETA-E ADVECTION LATE AS THE 850 MB ANTICYCLONE CENTER SHIFTS TO OUR EAST SHOULD BRING ABOUT PARTLY TO MOSTLY CLOUDY SKIES SUNDAY NIGHT. LOWS 53-60. FOR MONDAY/MONDAY NIGHT: WE'RE EXPECTED TO START THE DAY BENEATH VERY WEAK MID LEVEL FLOW OVER THE REGION... FEATURING AN ANTICYCLONE OVER THE CAROLINAS... A BAGGY LOW OR TROUGH (THE TAIL END OF THE SOUTHWARD-DRIFTING SHEAR AXIS) OVER AL/GA/FL... AND A WEAK WAVE PUSHING THROUGH THE MID MISS VALLEY INTO THE OH VALLEY AND MIDSOUTH. THIS LATTER WAVE WILL BE PROPELLED EASTWARD BY A VORTEX (NOW JUST OFF THE PACIFIC NW) EXPECTED TO TRACK ALONG THE US/CANADIAN BORDER... REACHING SW ONTARIO BY MONDAY EVENING... AND THIS WILL LEAD TO A SPEED-UP OF MID LEVEL FLOW OVER THE EASTERN CONUS AS WE HEAD INTO THE MEDIUM RANGE. AS THE CORRESPONDING TROUGH TRAVERSES THE UPPER MIDWEST INTO MI... THE ATTENDING SURFACE COLD FRONT WILL PUSH INTO THE OHIO VALLEY AND MID/LOWER MISS VALLEY... HOWEVER THE ARRIVAL OF THE WARM SECTOR INTO CENTRAL NC WILL BE RETARDED BY THE CHILLY SURFACE HIGH EXTENDING JUST OFF THE NEW ENGLAND / MIDATLANTIC COAST AS IT CONTINUES TO NOSE SSW THROUGH NC INTO MONDAY NIGHT. THE NAM IS THE FASTEST IN MOVING THE SURFACE HIGH OUT OVER THE NW ATLANTIC AS WELL AS WITH THE INCOMING FRONT AND MID LEVEL TROUGH. BASED ON THE STRENGTH OF THE CANADIAN-BORDER VORTEX HOWEVER... THIS LOOKS TOO FAST AND A SLOWER GFS/ECWMF IS PREFERRED. FORECAST SOUNDINGS INDICATE A GENERAL INCREASE IN MOISTURE THROUGH THE LOWEST 3-4 KM PARTICULARLY OVER THE WRN HALF OF NC GIVEN THE STRENGTHENING WINDS AND RISING THETA-E ADVECTION AT 850 MB... BUT THE GFS REMAINS SUFFICIENTLY STABLE IN BOTH THE LOW AND MID LEVELS MONDAY TO SUPPRESS CONVECTION THROUGH THE DAY. WILL HOLD ONTO A DRY FORECAST. HIGHS 74-80... IN LINE WITH GFS/ECMWF-BASED GUIDANCE. RISING PW AND LIGHT OVERRUNNING FLOW IN THE WESTERN CWA MAY YIELD A FEW AREAS OF LIGHT RAIN OVERNIGHT AS THE OFFSHORE SURFACE RIDGE LOSES ITS GRIP ON CENTRAL NC AHEAD OF THE ENCROACHING WARM SECTOR. LOWS 57-60. -GIH && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 256 PM FRIDAY... TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT THIS TO BE A FAIRLY STORMY PERIOD... ALTHOUGH TIMING DIFFERENCES AMONG THE MODELS MAKE IT DIFFICULT TO BE SPECIFIC AS TO WHEN THE BEST CHANCES FOR CONVECTION WILL BE. THE 00Z ECMWF (WHICH IS A TAD SLOWER THAN THE 12Z GFS WITH THE SRN ONTARIO LOW) APPEARS TO ERRONEOUSLY AMPLIFY THIS TROUGH TO THE SOUTHWEST... CULMINATING IN A SLOW/DEEP AND MORE SOUTHWESTWARD LOW DROPPING THROUGH THE MISS VALLEY INTO SC THROUGH WEDNESDAY NIGHT. THE MORE CONSISTENT GFS... WHICH TRACKS THE VORTEX ROUGHLY EASTWARD INTO SOUTHWEST QUEBEC THROUGH WEDNESDAY NIGHT AS LONGWAVE TROUGHING AMPLIFIES OVER THE EASTERN STATES... IS PREFERRED. SHOWER/STORM COVERAGE IS LIKELY TO INCREASE THROUGH TUESDAY WITHIN LOW LEVEL WARM/MOIST AIR ADVECTION AHEAD OF THE COLD FRONT WITH IMPROVING DEEP LAYER SHEAR. THE GFS BRINGS THE COLD FRONT SLOWLY THROUGH CENTRAL NC ON WEDNESDAY... MEANING DIMINISHING SHOWERS/STORMS IN THE NW WITH A GOOD CHANCE REMAINING INTO THE SOUTHERN/EASTERN CWA THROUGH THE AFTERNOON. EXPECT NEAR TO SLIGHTLY ABOVE NORMAL TEMPS WITH CONSIDERABLE CLOUD COVER UNTIL COLD FRONTAL PASSAGE. (NORMAL LOWS/HIGHS FOR THIS TIME OF YEAR ARE ROUGHLY THE LOW-MID 50S AND MID-UPPER 70S.) FOR THURSDAY THROUGH FRIDAY: HIGH PRESSURE BUILDS IN FROM THE NW BEHIND THE FRONT FOR LATE IN THE WORK WEEK... AS LONGWAVE TROUGHING HOLDS OVER AND JUST OFF THE EASTERN SEABOARD. EXPECT GENERALLY CLEAR SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR CENTRAL NC. -GIH && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 130 PM FRIDAY... VFR CONDITIONS ARE EXPECTED THROUGH THE 18Z TAF PERIOD...ASIDE FROM SUB-VFR CONDITIONS ASSOCIATED WITH WIDELY SCATTERED SHOWERS AND STORMS THIS AFTERNOON AND EVENING...AND A MEDIUM PROBABILITY OF BRIEF MVFR VISIBILITY RESTRICTIONS AT KRWI SAT MORNING. SOUTHWEST WINDS WILL OCCASIONALLY GUST TO NEAR 20 MPH THIS AFTERNOON...BEFORE SUBSIDING THIS EVENING AND BECOMING LIGHT NORTHWESTERLY ON SATURDAY. OUTLOOK: SCATTERED SHOWERS AND STORMS -- AND ASSOCIATED SUB-VFR CONDITIONS WILL OCCUR SATURDAY AFTERNOON AND EVENING -- FOLLOWED BY A MEDIUM TO HIGH CHANCE OF 500-1500 FT STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW LATE SATURDAY NIGHT INTO EARLY SUNDAY. MVFR CEILINGS MAY LINGER WELL INTO THE DAY SUNDAY AS THE STRATUS GRADUALLY LIFTS AND BECOMES A SCT TO BKN CUMULUS FIELD CENTERED AROUND 3000 FT WITH DAYTIME HEATING. ANOTHER ROUND OF STRATUS N SOUTHEASTERLY RETURN FLOW WILL BE POSSIBLE TUESDAY MORNING...PARTICULARLY AT WESTERN TERMINALS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...MWS
Hazardous weather outlook, May 4, 4:20 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT FRI MAY 4 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-051100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 420 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS SLOW-MOVING THUNDERSTORMS ARE EXPECTED ON SATURDAY. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE PRIMARY THREAT...THOUGH THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG TO SEVERE WIND GUSTS. MWS
In the hours before
Local storm report, May 4, 6:36 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 3 NNW GARNER 35.73N 78.65W
05/04/2012 E0.75 INCH WAKE NC TRAINED SPOTTER
DIME SIZED HAIL NORTH OF GARNER
&&
EVENT NUMBER RAH1200194
SECSpecial weather statement, May 4, 6:37 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 637 PM EDT FRI MAY 4 2012 NCZ026-042300- FRANKLIN- 637 PM EDT FRI MAY 4 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 700 PM EDT... AT 637 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOUISBURG...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL CENTRAL FRANKLIN COUNTY. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. HEAVY RAINFALL AND MINOR FLOODING. THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. && LAT...LON 3601 7814 3601 7837 3615 7837 3616 7804 TIME...MOT...LOC 2237Z 269DEG 15KT 3607 7830 VINCENT
Special weather statement, May 4, 7:27 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT FRI MAY 4 2012
NCZ011-050015-
HALIFAX-
727 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 815
PM EDT...
AT 727 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
AIRLIE...OR ABOUT 15 MILES WEST OF HALIFAX...MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HALIFAX.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 154 AND 171.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3612 7732 3617 7792 3619 7792 3619 7797
3618 7798 3625 7798 3631 7794 3642 7791
3643 7755 3637 7754 3635 7758 3632 7757
3631 7753 3633 7744 3624 7737 3622 7738
3619 7733
TIME...MOT...LOC 2327Z 266DEG 17KT 3627 7785
VINCENTLocal storm report, May 4, 7:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 3 NNE FLOWERS 35.69N 78.33W
05/04/2012 JOHNSTON NC 911 CALL CENTER
TREE DOWN IN THE ROAD... TIME ESTIMATED BY RADAR
&&
EVENT NUMBER RAH1200195
SECSpecial weather statement, May 4, 7:40 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT FRI MAY 4 2012
NCZ011-027-028-050045-
EDGECOMBE-HALIFAX-NASH-
740 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...HALIFAX AND EDGECOMBE
COUNTIES THROUGH 845 PM EDT...
AT 740 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BATTLEBORO...OR ABOUT 8 MILES NORTH OF ROCKY MOUNT...MOVING EAST AT
20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEGGETT...SCOTLAND
NECK...HOBGOOD.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 145 AND 154.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3609 7724 3608 7731 3600 7740 3593 7735
3590 7735 3591 7785 3619 7784 3618 7732
3611 7723 3610 7723
TIME...MOT...LOC 2340Z 269DEG 19KT 3607 7772
VINCENTLocal storm report, May 4, 7:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 3 NW SELMA 35.56N 78.33W
05/04/2012 E0.75 INCH JOHNSTON NC NWS EMPLOYEE
DIME SIZED HAIL
&&
EVENT NUMBER RAH1200196
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:25 PM EDT | Special Weather Statement | RAH | Halifax | 50 min |
| May 4, 9:19 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 56 min |
| May 4, 9:41 PM EDT | Areal Flood Advisory | RAH | Halifax, Warren | 109 min |
| May 5, 12:58 PM EDT | Special Weather Statement | RAH | Harnett | 62 min |
| May 5, 1:25 PM EDT | Special Weather Statement | RAH | Wake | 50 min |
| May 5, 1:59 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 46 min |
| May 5, 2:25 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 50 min |
| May 5, 2:53 PM EDT | Special Weather Statement | RAH | Orange | 52 min |
| May 5, 3:43 PM EDT | Special Weather Statement | RAH | Durham, Orange | 47 min |
| May 5, 4:00 PM EDT | Special Weather Statement | RAH | Moore | 75 min |
| May 5, 4:03 PM EDT | Special Weather Statement | RAH | Wake | 42 min |
| May 5, 4:07 PM EDT | Special Weather Statement | RAH | Person | 38 min |
| May 5, 4:32 PM EDT | Special Weather Statement | RAH | Moore | 43 min |
| May 5, 4:43 PM EDT | Special Weather Statement | RAH | Franklin | 47 min |
| May 5, 4:46 PM EDT | Special Weather Statement | RAH | Wake | 44 min |
| May 5, 4:58 PM EDT | Areal Flood Advisory | RAH | Person | 3 hr |
| May 5, 5:06 PM EDT | Special Weather Statement | RAH | Sampson | 39 min |
| May 5, 5:16 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Orange | 59 min |
| May 5, 5:26 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Orange, Wake | 3 hr |
| May 5, 5:27 PM EDT | Special Weather Statement | RAH | Hoke | 48 min |
| May 5, 6:07 PM EDT | Special Weather Statement | RAH | Cumberland | 38 min |
| May 5, 6:26 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 64 min |
| May 5, 6:41 PM EDT | Special Weather Statement | RAH | Sampson | 49 min |
| May 5, 6:53 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 67 min |
| May 5, 7:19 PM EDT | Special Weather Statement | RAH | Sampson | 41 min |
| May 5, 7:44 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 80 min |
| May 5, 7:48 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Vance, Warren | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.